In the medical world today there is a vast amount of medication used to treat health ailments and conditions. However, we would all like to trust that all medications are safe and reliable. The truth is that all medications are not created equal. Although there are many positive effects of medications, there are always risks and warnings that should be seriously considered before beginning a new type of medication. Unfortunately, some medications can actually do more harm than good.
An example of a drug on the market doing more harm that good is called Fosamax. Fosamax is a medication prescribed for patients that are suffering from Osteoporosis. Osteoporosis is a medical condition that affects the bones. As one ages, the bones become brittle and frail and over time bone density and bone mass begin to decrease. Instead of Fosamax being an aid to this condition as intended, it causes serious adverse reactions in patients.
Over the last 5 years dentists and oral surgeons have noticed jaw decay in patients that are also taking Fosamax. In the beginning, Fosamax was only a hazard to patients that were diagnosed with cancer. However, over recent years oral surgeons have become more certain that oral bisphosphonates (drugs used to treat osteoporosis) such as Fosamax are in direct correlation with jawbone decay called osteonecrosis of the jaw (ONJ) if used over a long period of time.
The manufacturer of Fosamax is experiencing approximately 10,000 lawsuits regarding cases of patients using Fosamax for extended periods of time. The manufacturer of Fosamax is Merek. Merek is in the top two of drug manufacturers in the U.S. They will be facing a federal court case involving an elderly woman who is 60 years old and is claiming that taking Fosamax caused her jawbone to rot away after using the drug for 6 years. She feels that Merek withheld information and neglected to state the risks and hazards of taking Fosamax.
Health risks that have been published from using Fosamax are jaw pain, loose teeth, numbness, gum infection, severe digestive issues such as stomach pain, nausea, muscle cramps or pain, diarrhea, and heartburn. Other issues reported are chest pain, anemia, blood clotting conditions and struggling with swallowing. If any these symptoms occur while taking Fosamax a consultation with a medical professional as soon as possible is suggested.
Included with the side effects that Fosamax has reported, the patient also has to sit in an upright position after taking the medication for 30 minutes or more severe side effects can occur. Due to Fosamax causing stomach issues it is advised that patients avoid taking antacids or any other supplements that include minerals such as magnesium, calcium, aluminum, or any other mineral which interrupt the absorption of Fosamax.